Translator Disclaimer
May 2011 Estimating Random Effects via Adjustment for Density Maximization
Carl Morris, Ruoxi Tang
Statist. Sci. 26(2): 271-287 (May 2011). DOI: 10.1214/10-STS349

Abstract

We develop and evaluate point and interval estimates for the random effects θi, having made observations yi|θiind N[θi, Vi], i = 1, …, k that follow a two-level Normal hierarchical model. Fitting this model requires assessing the Level-2 variance A ≡ Var(θi) to estimate shrinkages BiVi / (Vi + A) toward a (possibly estimated) subspace, with Bi as the target because the conditional means and variances of θi depend linearly on Bi, not on A. Adjustment for density maximization, ADM, can do the fitting for any smooth prior on A. Like the MLE, ADM bases inferences on two derivatives, but ADM can approximate with any Pearson family, with Beta distributions being appropriate because shrinkage factors satisfy 0 ≤ Bi ≤ 1.

Our emphasis is on frequency properties, which leads to adopting a uniform prior on A ≥ 0, which then puts Stein’s harmonic prior (SHP) on the k random effects. It is known for the “equal variances case” V1 = ⋯ = Vk that formal Bayes procedures for this prior produce admissible minimax estimates of the random effects, and that the posterior variances are large enough to provide confidence intervals that meet their nominal coverages. Similar results are seen to hold for our approximating “ADM-SHP” procedure for equal variances and also for the unequal variances situations checked here.

For shrinkage coefficient estimation, the ADM-SHP procedure allows an alternative frequency interpretation. Writing L(A) as the likelihood of Bi with i fixed, ADM-SHP estimates Bi as B̂i = Vi / (Vi + Â) with  ≡ argmax (AL(A)). This justifies the term “adjustment for likelihood maximization,” ALM.

Citation

Download Citation

Carl Morris. Ruoxi Tang. "Estimating Random Effects via Adjustment for Density Maximization." Statist. Sci. 26 (2) 271 - 287, May 2011. https://doi.org/10.1214/10-STS349

Information

Published: May 2011
First available in Project Euclid: 1 August 2011

zbMATH: 1246.62025
MathSciNet: MR2858514
Digital Object Identifier: 10.1214/10-STS349

Rights: Copyright © 2011 Institute of Mathematical Statistics

JOURNAL ARTICLE
17 PAGES


SHARE
Vol.26 • No. 2 • May 2011
Back to Top